Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Flagstaff, AZ

August 17, 2021Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood watch at Aug 17, 2021, 1:37 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2021, 1:37 PM MST (20:37 UTC)
Expired
Aug 17, 2021, 11:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

980 
WGUS65 KFGZ 172037
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
137 PM MST Tue Aug 17 2021

AZZ004>007-009-012-015-016-180600-
/O.NEW.KFGZ.FF.A.0006.210817T2037Z-210818T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Wupatki N.M., Tuba City, Flagstaff, Williams, 
Munds Park, Heber, Happy Jack, and Forest Lakes
137 PM MST Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for most of Coconino County and parts of
  Navajo County. 

* Until 11 PM MST this evening

* Showers and thunderstorms will continue to develop this
  afternoon over higher terrain with slow storm motions. This
  activity could persist into the evening. Storms will be capable
  of producing very heavy rainfall that could lead to flash
  flooding, especially in slot canyons and burn scar areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch Means That Developing Conditions May Lead To
Flash Flooding Within The Watch area. Individuals along area 
creeks...slot canyons...rivers or other flash flood prone 
areas...should continue to monitor later forecasts and be prepared
to take immediate action should flash flood warnings be issued.

&&

$$

TM
2 follow-up statements
199 
WGUS65 KFGZ 180407
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
907 PM MST Tue Aug 17 2021

AZZ018-181500-
/O.NEW.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-
Including the cities of Payson, Strawberry, and Young
907 PM MST Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for a portion of east central Arizona, including 
  the following area, Northern Gila County.

* From 2 AM to 8 AM MST Wednesday.

* A line of showers and thunderstorms will develop overnight across 
  portions of the low desert and Gila County and persist into the 
  early morning hours. Storms will be capable of producing very 
  heavy rainfall that could lead to flash flooding, especially in 
  slot canyons and burn scar areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

AZZ004>007-009-012-015-016-180600-
/O.CON.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little
Colorado River Valley in Coconino County-Western Mogollon Rim-
Eastern Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba 
City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, 
Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, 
Kaibito, and Forest Lakes
907 PM MST Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

The Flash Flood Watch continues for

* Portions of north central Arizona, northeast Arizona and west 
  central Arizona, including the following areas, in north central 
  Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon 
  Country, Kaibab Plateau, Little Colorado River Valley in Coconino 
  County and Marble and Glen Canyons. In northeast Arizona, 
  Northeast Plateaus and Mesas Hwy 264 Northward. In west central 
  Arizona, Western Mogollon Rim.

* Until 11 PM MST this evening.

* Showers and thunderstorms will continue to develop this
  evening over higher terrain with slow storm motions. This
  activity could persist into the evening. Storms will be capable
  of producing very heavy rainfall that could lead to flash
  flooding, especially in slot canyons and burn scar areas.


$$

ET
504 
WGUS65 KFGZ 180547
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
1047 PM MST Tue Aug 17 2021

AZZ004>007-009-012-015-016-180700-
/O.EXP.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino
Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little
Colorado River Valley in Coconino County-Western Mogollon Rim-
Eastern Mogollon Rim-
Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba 
City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, 
Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, 
Kaibito, and Forest Lakes
1047 PM MST Tue Aug 17 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MST THIS EVENING...

The Flash Flood Watch for portions of north central Arizona, 
northeast Arizona and west central Arizona, including the following 
areas, in north central Arizona, Coconino Plateau, Eastern Mogollon 
Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River 
Valley in Coconino County and Marble and Glen Canyons. In northeast 
Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west 
central Arizona, Western Mogollon Rim will expire at 11 PM MST this 
evening. Heavy rainfall has ended across the watch area this evening.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

AZZ018-181500-
/O.CON.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-
Including the cities of Payson, Strawberry, and Young
1047 PM MST Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 AM TO 8 AM MST 
WEDNESDAY...

The Flash Flood Watch continues for

* A portion of east central Arizona, including the following area, 
  Northern Gila County.

* From 2 AM to 8 AM MST Wednesday.

* A line of showers and thunderstorms will develop overnight across 
  portions of the low desert and Gila County and persist into the 
  early morning hours. Storms will be capable of producing very 
  heavy rainfall that could lead to flash flooding, especially in 
  slot canyons and burn scar areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

ET

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 10:09 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 10:09 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1009 AM MST Tue Aug 17 2021

.SYNOPSIS...Widespread showers and storms will develop today and
then again on Wednesday. Dryer conditions are then expected for
later in the week and into the weekend. Cooler temperatures are
also expected through the rest of the week.

&&

.UPDATE...A high pressure ridge axis is currently positioned over
northern Arizona. Generally weak winds aloft will lead to
generally slow storm motions. Slow storm motions could lead to
isolated flash flooding. However, given the weak wind shear
aloft, do not expect widespread storm organization or widespread
flash flooding. Will hold off on a flash flood watch for now.

The HREF progs most unstable CAPE (1500-2000 J/KG) will develop
over Coconino and Yavapai counties this afternoon. Sufficient
instability exists for a few storm to produce large hail this
afternoon. However, weak wind shear should prevent widespread
severe weather from occurring. Pulse severe storms are primarily
expected.

No major changes were made to the ongoing forecast. Only
introduced hourly POPs to try and better capture the temporal
evolution of precipitation chances through Wednesday night. The
updated grids have been sent.

&&

.PREV DISCUSSION /222 AM MST/...MCS from this evening has largely
moved out of the area tonight, with only a few lingering showers
through the overnight possible in souther Gila and southern
Yavapai counties. Showers and thunderstorms are expected to
develop once again during the afternoon today. Storms are expected
to initiate mainly over the high terrain during the first half of
the afternoon, before increasing in coverage later in the
afternoon and evening particularly south and west of Flagstaff.
Flash flooding from heavy rainfall will continue be the primary
threat, however a few severe storms with damaging winds and large
hail will be possible as storms become more organized during the
late afternoon and evening.

Wednesday heights begin to fall as a longwave trough begins to dig
into the western United States. Monsoonal moisture surges
northward across much of Arizona as a result. Widespread showers
and thunderstorms expected during the day again on Wednesday,
particularly over northern and eastern Arizona. Additionally,
with an increasing pressure gradient as the trough approaches,
breezy winds are expected as well on Wednesday over much of
northern Arizona, and to a lesser extent again on Thursday.
Cooler temperatures are also expected to continue through at
least the first part of the weekend as the trough passes and in
its wake.

As the trough passes to the north on Thursday, moisture gets
swept away and dryer conditions are expected thereafter in the
wake. Greatest chance for precipitation at this time, looks to be
in the higher terrain over far northern Arizona on Thursday and
Friday. Both GEFS and EPS ensemble guidance indicate that drier
conditions are expected to remain in place through the weekend.
Ensemble guidance only begins to signal a possible return of
monsoonal moisture and warmer temperatures during the first half
of next week.

&&

.AVIATION...For the 18Z package...Another round of scattered to
numerous thunderstorms will develop after 18Z today. A few storms
may be severe producing brief IFR conditions, strong outflow
winds, and hail. Storms will likely continue into the evening
hours, especially across central Arizona. Outside of storm
activity, mainly VFR conditions and southwest winds around 10-15
kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms are
expected through Wednesday. Large hail, localized flash flooding and
very gusty outflow winds are the main hazards. Winds outside storms
will be light today, but become breezy out of the southwest
Wednesday. Cooler temperatures today and especially on Wednesday.

Thursday through Saturday...Drier weather is expected Thursday
through Saturday, with below normal temperatures and breezy
southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 16, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 16, 7:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 7:37 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 16, 7:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 7:57 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 8:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 16, 8:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 16, 9:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Aug 16, 10:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 16, 10:33 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 17, 12:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 17, 12:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino60 min
Aug 17, 12:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 12:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 17, 12:41 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatFGZCoconino3 hr
Aug 17, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino46 min
Aug 17, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 17, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Aug 17, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 2:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 17, 2:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 17, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 3:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 17, 4:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.